Addie, a 3 1/2 year old Labrador retriever, gives York County Sheriff's Office Sgt. Dave Chauvette a snuggle Friday morning while her owner, Leslie Reynolds, looks on. Chauvette stepped in and administered Narcan to the dog after she accidentally ingested oxycodone Thursday morning. TAMMY WELLS/Journal Tribune

Addie, a 3 1/2 year old Labrador retriever, gives York County Sheriff’s Office Sgt. Dave Chauvette a snuggle Friday morning while her owner, Leslie Reynolds, looks on. Chauvette stepped in and administered Narcan to the dog after she accidentally ingested oxycodone Thursday morning. TAMMY WELLS/Journal Tribune

DAYTON — Where’s a cop when you need one? On Thursday, Sgt. David Chauvette was in just the right place, at just the right time.

Addie, a yellow Labrador retriever, is alive and wagging, after the 3 1/2 year-old dog ingested about 25 five milligram oxycodone pills — and was administered naloxone by Chauvette, a longtime member of the York County Sheriff’s Office.

It was the first time Chauvette has administered the drug, which reverses the effects of an opioid overdose, since sheriff’s deputies started carrying it after being trained about a year ago. 

Addie is owned by Paul and Leslie Reynolds. The 70-pound dog accidently ingested the drug when she got into a purse that belonged to their adult daughter, who had been prescribed the medication. The woman’s purse was sitting on the kitchen table Thursday morning.

The purse contained all the usual items, plus the medication, and some gummy candy — and Addie, her owners say, loves food, any sort of food, especially the gummy variety.

When everyone was elsewhere in the house, Addie, who had presumably smelled the candy, managed to get into the purse.

Leslie Reynolds later went into the living room and found the contents of the purse scattered over the floor, along with a chewed pill bottle cover and an empty bottle.

After ascertaining how many pills were supposed to be in the bottle and how many they were able to find on the floor, the family determined the dog had eaten upwards of 25 pills.

Leslie, a registered nurse, first administered hydrogen peroxide, to try make the dog vomit, but it didn’t work, so she put Addie in the car and headed out for her veterinarian at Southern Maine Veternary Care. She knew Addie needed a narcotic reversal, but the vet didn‘t have one and referred her to an emergency clinic in Scarborough. Then Leslie thought of her local fire department and started in that direction, as paramedics carry naloxone, commonly called Narcan.

She was on Hill Road in Lyman when she saw the York County Sheriff’s Office cruiser.

By that time, about an hour had passed and the dog was beginning to show some mild ill effects. Leslie on Friday said she was afraid if she hadn’t come across the cruiser, Addie would get progressively worse as the emergency veterinarian was located nearly 20 miles away.

Chauvette prepared the Narcan, which is administered by placing it first in one nostril, then the other.

“He was very gracious, very calm,” said Leslie of Chauvette. 

“There was really no decision,” said Chauvette, whose wife at one time worked as a K9 handler for the sheriff’s office. “And I knew it wouldn’t hurt her.”

Leslie then took Addie back to Southern Maine Veterinary Care, where activated charcoal was administered, to rid the animal of any lingering medication.

Her vet, Dr. Christopher Lynch, on Friday said an ingestion of that much oxycodone can cause the same medical issues in dogs as it does in humans — respiratory depression and cardiascular collapse. It could result in death.

Lynch said Addie seemed fine when he checked her out after she received the Narcan.

“It was a good ending,” he said.

On Friday, Addie was friendly and playful — and happy to see Chauvette when he stopped by for a visit. 

Chauvette patted —and Addie wagged. It was a good day.

— Senior Staff Writer Tammy Wells can be contacted at 324-4444 (local call in Sanford) or 282-1535, ext. 327 or [email protected]



Comments are not available on this story.

filed under: